After Pfizer's Paxlovid treatment, Dr. Fauci says there was a 'COVID rebound'

Dr. Anthony Fauci, who has been vaccinated four times, said that after taking Pfizer's antiviral drug Paxlovid, his COVID rebound is 'much worse.'

The White House's top doctor, who is 81 years old, talked about his health problems while speaking at the Foreign Policy Global Health Forum on Tuesday.

The top infectious disease expert in the country tested positive for COVID-19 on June 15 and had mild symptoms at first, according to a statement from the National Institutes of Health at the time.

When his condition got worse, he started a five-day course of Paxlovid. In December 2021, the Food and Drug Administration gave Paxlovid an emergency use authorization to treat high-risk COVID patients and keep them from going to the hospital or dying.

Paxlovid is Pfizer's antiviral drug that received emergency use authorization from the FDA in Dec. 2021 to treat high-risk COVID patients.
Paxlovid is Pfizer’s antiviral drug that received emergency use authorization from the FDA in December 2021 to treat high-risk COVID patients.
REUTERS

The San Francisco Chronicle reported on Tuesday that Fauci said that after his first bout with the coronavirus, he felt better and tested negative for three days. On the fourth day, however, he tested positive again.

Fauci said, "Then, over the next day or so, I started to feel really bad, much worse than the first time." "So I went back on Paxlovid, and I'm on day four of a five-day course right now."

The scientist also said that he feels better, but that he is still having some symptoms.

In April, the Biden administration said it would make Paxlovid more widely available and called it "one of the most effective treatments in our nation's medicine cabinet."

After a month, the US Centers for Disease Control and Prevention warned that COVID-19 could come back after treatment with Paxlovid.

The 81-year-old infectious disease expert said he had completed a five-day course of Paxlovid, after which he tested positive again for COVID and was feeling much worse.
Dr. Fauci said he had completed a five-day course of Paxlovid, after which he tested positive again for COVID and was feeling much worse.
REUTERS

The agency said that between two and eight days after the initial recovery, some patients who were given Paxlovid showed signs of COVID again or tested positive for the disease.

The CDC said that "a short return of symptoms may be a natural part of the course of (COVID-19) infection in some people, regardless of treatment with Paxlovid or vaccination status."

The statement also said that rebound cases have not been linked to any serious illnesses.

According to a new study by the University of California San Diego School of Medicine, COVID-19 rebound after Paxlovid treatment was likely caused by insufficient exposure to the drug because not enough of it was getting to infected cells to stop all viral replication.

The authors of the study suggested this may be due to Paxlovid being metabolized more quickly in some patients, or that the drug needs to be delivered over a longer treatment duration.

--------

Follow us on Google News

Filed under

Recent Search